Retroperitoneal hematoma due to spontaneous lumbar artery rupture during fondaparinux treatment. Case report and review of the literature

Retroperitoneal hematoma due to spontaneous lumbar artery rupture during fondaparinux treatment. Case report and review of the literature

Authors

  • M. Fortina
  • S. Carta
  • E.O. Del Vecchio, et al.

Keywords:

Fondaparinux, bleeding, hematoma, total hip arthroplasty, lumbar artery rupture

Abstract

We present the case of a 78 year-old man who developed a spontaneous rupture of the lumbar artery leading to a retroperitoneal hematoma while receiving fondaparinux therapy after a total hip replacement. A selective angiographic embolization stopped the bleeding. Fondaparinux was discontinuated and the patient presented a complete resolution of his medical status. Spontaneous hematomas has been well described during low molecular weight heparin (LMWH) treatment, expecially in elderly patients, but there are no previous reports of hematomas induced by fondaparinux.We reviewed the literature to identify the possible risk-factors of bleeding. Our review shows that even if many works suggest that fondaparinux is a safe and effective alternative to LMWH in the prevention of venous thromboembolism following major orthopaedic surgery, it should carefully be used in elderly people and patients with renal disfunction.

Downloads

Published

01-04-2007

Issue

Section

CASE REPORTS

How to Cite

1.
Retroperitoneal hematoma due to spontaneous lumbar artery rupture during fondaparinux treatment. Case report and review of the literature. Acta Biomed [Internet]. 2007 Apr. 1 [cited 2024 Jun. 16];78(1):46-50. Available from: https://www.mattioli1885journals.com/index.php/actabiomedica/article/view/1927